Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Burlington, VT

August 31, 2001Addison County, Washington County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 31, 2001, 8:59 PM EDT for Addison County, Washington County, Vermont. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 8:59 PM EDT (00:59 UTC)
Expired
Aug 31, 2001, 10:00 PM EDT
In force
61 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:00 PM EDTThunderstorm WindRipton, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WUUS51 KBTV 010100
SVRBTV
VTC001-023-010200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
859 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN VERMONT
  EASTERN ADDISON COUNTY IN VERMONT

* UNTIL 1000 PM EDT

* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST
  OF MONKTON TO 3 MILES SOUTHEAST OF BRISTOL TO 5 MILES SOUTH OF
  RIPTON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR GRANVILLE...WARREN AROUND 910 PM EDT
  NEAR HANKSVILLE...HANCOCK...WAITSFIELD AROUND 920 PM EDT
  NEAR ROXBURY AROUND 930 PM EDT

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:40 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 3:40 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT FRI AUG 31 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM...SEE SPC OUTLOOKS AND
WATCH STATEMENTS FOR DETAILED DISCUSSION.  STRONG UPPER DYNAMICS TO
ACCOMPANY THE COLD FRONT THROUGH THE REGION OVERNIGHT...PROVIDING
STRONG ASCENT FOR RAINFALL PRODUCTION OVERNIGHT.  SO EXPECT
CONSIDERABLE CLOUDINESS AND SHOWERS OVERNIGHT BEHIND INITIAL
CONVECTIVE STORMS.  SHOWER ACTIVITY TO END SHORTLY AFTER MIDNIGHT
ST. LAWRENCE VALLEY...AND EVENTUALLY IN EASTERN VERMONT TOWARD
DAYBREAK.  MODELS KEEP CONSIDERABLE LOW-LEVEL MOISTURE LOCKED IN ON
SATURDAY...AND WITH SUBSIDENCE BUILDING IN SLOWLY...HAVE GONE WITH
MOSTLY CLOUDY WITH MAX TEMPERATURES GENERALLY IN THE 60S.  CLEARING
OUT SATURDAY NIGHT WITH ADIRONDACKS AND NORTHEASTERN VERMONT DROPPING
INTO THE MID OR PERHAPS EVEN THE LOWER 30S.  FROST THREAT DOES NOT
APPEAR WIDESPREAD ENOUGH TO WARRANT MENTION AT THIS TIME.  COLD
ADVECTION CONTINUING INTO SUNDAY MORNING...AND MAX TEMPERATURES
ABOUT THE SAME AS SATURDAY DESPITE MORE SUNSHINE.

MEDIUM RANGE...MRF/ECMWF KEEP WESTERLIES TO THE NORTH OF OUR AREA
THROUGH WEDNESDAY...SUGGESTING DRY WEATHER WITH A WARMING TREND BY
MIDWEEK.  UKMET (AND SEF TO A LESSER EXTENT) SHARPEN THE UPPER
TROUGH AXIS ENOUGH TO DROP THE WESTERLIES ACROSS NORTHERN NEW
ENGLAND TUESDAY AND WEDNESDAY...PRESENTING THE POSSIBILITY OF COOLER
TEMPERATURES AND SOME SHOWERS IN NORTHERN VERMONT.  FOR NOW WILL
FOLLOW THE PREVIOUS FORECAST OF DRY WITH A WARMING TREND AND SEE
HOW SUBSEQUENT MODEL RUNS HANDLE THE SITUATION.

ST. JEAN

.BTV...SEVERE THUNDERSTORM WATCH NYZ026>031-034-035-VTZ001>012 UNTIL
       01 UTC.

In the hours before

Special weather statement, Aug 31, 3:08 PM EDT, 5 hours 51 minutes before
NYZ026>031-034-035-VTZ001>012-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORM WATCH NUMBER 704 ISSUED FOR THE NORTH
COUNTRY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE ENTIRE NORTH COUNTRY...EFFECTIVE UNTIL
900 PM.  THE COUNTIES INCLUDED IN THE WATCH ARE SAINT
LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES IN NORTHERN NEW
YORK.  FOR VERMONT...THE COUNTIES ARE GRAND ISLE...FRANKLIN...
CHITTENDEN...ADDISON...RUTLAND...ORLEANS...LAMOILLE...WASHINGTON...
ORANGE...WINDSOR...CALEDONIA...AND ESSEX.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR ADDITIONAL PRODUCTS
DESIGNED TO KEEP YOU INFORMED ON THIS SEVERE THUNDERSTORM POTENTIAL.

EVENSON
Local storm report, Aug 31, 3:49 PM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT FRI AUG 31 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    TUPPER LAKE               NY   WIND DAMAGE
08/31/01   FRANKLIN                       SEVERAL POWER POLES DOWN
                                          ON STATE ROUTE 30...JUST
                                          SOUTH OF TUPPER LAKE.
                                          REPORTED BY SPOTTER.

0310 PM    TUPPER LAKE               NY   .88 INCH HAIL
08/31/01   FRANKLIN                       NICKEL HAIL REPORTED BY
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.